Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2022, 3:20 PM MST for Yavapai County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2022, 3:20 PM MST (22:20 UTC)
- Expired
- Jul 16, 2022, 3:45 PM MST
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 112 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -392 J/kg
- Mixed-layer LCL
- 2728 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022
WUUS55 KFGZ 162220
SVRFGZ
AZC025-162245-
/O.NEW.KFGZ.SV.W.0013.220716T2220Z-220716T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
320 PM MST Sat Jul 16 2022
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 345 PM MST.
* At 319 PM MST, a severe thunderstorm was located just north of
Crown King and is moving southwest at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
Yavapai County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3440 11237 3432 11221 3423 11231 3418 11245
3428 11255
TIME...MOT...LOC 2219Z 050DEG 11KT 3430 11238
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
226
WWUS55 KFGZ 162244
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
344 PM MST Sat Jul 16 2022
AZC025-162251-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-220716T2245Z/
Yavapai-
344 PM MST Sat Jul 16 2022
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
345 PM MST...
The thunderstorm north of Crown King, prompted the warning, has
weakened below severe limits. Therefore, the warning will be allowed
to expire.
Very heavy rain and small hail are likely still occurring with this
storm.
LAT...LON 3440 11237 3432 11221 3423 11231 3418 11245
3428 11255
TIME...MOT...LOC 2241Z 050DEG 11KT 3427 11243
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:35 AM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Jul 16, 9:35 AM MST, 5 hours 45 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 935 AM MST Sat Jul 16 2022 .SYNOPSIS...Monsoon moisture will remain in place for the foreseeable future. Expect showers and thunderstorms to develop each day, with lightning and heavy rain being the primary threats. Warmer than average temperatures are expected this weekend and lasting into next week. && .DISCUSSION...12Z sounding have dried out a fair amount from Friday and we now sit around the 70th percentile. Modest instability still exists, but the moisture profile will limit the coverage of heavy rainers. Storm motion is near zero, so slow-moving storms, with motion governed primarily by outflows, will be the rule today. A much sunnier start will mean an earlier start and there is potential for higher terrain storms to consolidate over Yavapai County late this afternoon and evening. Current PoP scheme does not quite cover this possibility, we will watch how the afternoon develops and PoPs for Yavpai County could be raised. Moisture values rise on Sunday, leading to an modest uptick in activity, but not a major outbreak. After that, the ridge position over the next several days will suppress convection a bit, along with raising high temperatures. An Excessive Heat Warning has been issued for the lower elevations of the Grand Canyon and this looks good. No short term updates needed this morning. && .AVIATION...For the 18Z TAF package...Mainly VFR conditions are expected for the TAF period, outside of thunderstorms. Areas MVFR possible from 18Z-03Z, due to SHRA/TSRA and ISOLD +TSRA. Sfc winds generally light, aside from thunderstorm activity. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms are expected Saturday and Sunday. The best coverage will be along, south and west of the Mogollon Rim. Gusty winds and locally heavy rainfall will be possible. Monday through Wednesday...Continued chances for daily showers and thunderstorms remain. Outside of thunderstorms, temperatures will be warm, with generally light winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Peterson AVIATION...Peterson FIRE WEATHER...ET/Peterson For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 16, 2:22 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
222 PM MST Sat Jul 16 2022
AZZ018-162145-
Northern Gila County-
222 PM MST Sat Jul 16 2022
...A strong thunderstorm will impact portions of Gila County
near Young southeast of Payson through 245 PM MST...
At 220 PM MST, Doppler radar was tracking a strong thunderstorm near
Young, or 21 miles southwest of Forest Lakes, moving southwest at 10
mph.
HAZARD...Winds up to 40 mph, up to half inch hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Young.
This includes State Route 288 between mile markers 291 and 309.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3416 11101 3407 11081 3388 11088 3407 11123
TIME...MOT...LOC 2120Z 035DEG 9KT 3407 11099
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:38 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 15, 5:42 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 15, 6:02 PM MST | Special Weather Statement | FGZ | Yavapai | 28 min |
| Jul 15, 6:19 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 16, 3:11 AM MST | Excessive Heat Warning | FGZ | Coconino, Yavapai | 8 days |
| Jul 16, 2:22 PM MST | Special Weather Statement | FGZ | Gila | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.